Arizona, 2015

Heavy Rain in Arizona, July 29, 2015

July 29, 2015 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the central deserts during the evening hours on July 29th, and some of the stronger storms produced locally heavy rainfall with rainfall rates well above one inch per hour. The heavy rain led to some small stream flooding over portions of northwest Pinal county, and affected areas around the community of Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the central deserts during the evening hours on July 29th, and some of the stronger storms produced locally heavy rainfall with rainfall rates well above one inch per hour. The heavy rain led to some small stream flooding over portions of northwest Pinal county, and affected areas around the community of Superior. The heavy rain led to the issuance of a Small Stream Flood Advisory; no flash flooding occurred in the area on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 3:38 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 3:38 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST WED JUL 29 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA TONIGHT...INCLUDING THE
LOWER DESERTS. LOCALIZED HEAVY RAIN AND STRONG WINDS CAN BE
EXPECTED...ESPECIALLY OVER HIGHER TERRAIN. HIGH PRESSURE BUILDING
OVER THE REGION WILL THEN GRADUALLY REDUCE RAIN CHANCES FROM THURSDAY
ONWARD INTO THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK...BUT AT
LEAST SLIGHT CHANCES WILL REMAIN OVER SOUTH-CENTRAL ARIZONA.
TEMPERATURES WILL TAKE A SLIGHT DIP BELOW NORMAL THURSDAY DUE TO
WIDESPREAD CLOUD COVERAGE...BEFORE SLOWING WARMING BACK UP FROM
FRIDAY INTO EARLY NEXT WEEK AS THE ATMOSPHERE SLOWLY DRIES OUT.

&&

.DISCUSSION...
REST OF TODAY THROUGH THURSDAY...
STORM ACTIVITY BUILDING OVER GILA...SOUTHERN YAVAPAI...AND SOUTHEAST
ARIZONA ARE ANTICIPATED TO PRODUCE OUTFLOWS WHICH WILL LEAD TO NEW
STORM DEVELOPMENT OVER THE LOWER DESERTS. RELATIVELY HIGH POPS FOR
THIS EVENING ARE PREDICATED ON THAT. OF NOTE...MODEL CAPE NOT VERY
IMPRESSIVE FOR PHOENIX AREA AND LATEST HRRR UNIMPRESSIVE WITH
PRECIP/REFLECTIVITIES THERE AS WELL. MODEL CAPE IS BETTER OVER
SOUTHEAST CALIFORNIA...LESS SO SOUTHWEST ARIZONA. OF NOTE...HRRR
CONTINUES TO SHOW A GOOD DEAL OF ACTIVITY OVER LA PAZ COUNTY...DUE TO
INFLUENCE FROM SOUTHERN YAVAPAI STORMS. THE SHORT WAVE MOVING ACROSS
THE NORTHERN GULF OF CALIFORNIA AND SOUTHERN PORTIONS OF ARIZONA AND
CALIFORNIA HAS BEEN SLOW IN AIDING STORM PRODUCTION WHICH SUGGESTS
THAT DYNAMICAL FORCING HAS NOT BEEN OVERLY STRONG. THE MCV OVER
SOUTHERN ARIZONA HAS NOT BEEN PARTICULARLY PRODUCTIVE EITHER.
HOWEVER...WITH CLOUD COVER THINNING OUT AND A FEW HOURS OF DAYLIGHT
LEFT...THE WINDOW OF OPPORTUNITY HAS NOT CLOSED YET. THE STRONGER
STORMS WILL BE CAPABLE OF LOCALIZED FLOODING AS WELL AS STRONG
ERRATIC WINDS.

THURSDAY MAY START OFF LOOKING LIKE TODAY WITH A LOT OF DEBRIS CLOUDS
AND SPOTTY SHOWERS AROUND AS MODELS INDICATE AN MCV ORIGINATING FROM
SONORA MOVING THROUGH VERY LATE TONIGHT AND THURSDAY MORNING. LATEST
SREF ACTUALLY DEPICTS MORE CAPE THURSDAY THAN TODAY. IF WE ARE ACTIVE
TONIGHT...THAT WONT BE THE CASE. CONVERSELY...IF WE STAY RELATIVELY
QUIET THEN THAT COULD VERY WELL BE THE CASE. AS USUAL THIS TIME OF
YEAR...A LOT OF UNCERTAINTY REMAINS.

FRIDAY AND BEYOND...ALTHOUGH THERE WILL STILL BE ENOUGH MONSOON
MOISTURE TO KEEP UP SOME ACTIVITY DURING THIS PERIOD...A GRADUAL
DOWNTREND IN CONVECTIVE ACTIVITY AND A SLOW WARMING TREND APPEARS TO
BE IN THE CARDS AS THE MAIN UPPER HIGH CENTER GRADUALLY BUILDS
OVERHEAD AND THE ATMOSPHERE SLOWLY DRIES OUT...WITH PWATS FALLING
INTO THE 1.30 TO 1.50 RANGE BY EARLY NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

STORMS OVER GILA AND SOUTHERN YAVAPAI COUNTIES...AS WELL AS SOUTHEAST
ARIZONA...ARE EXPECTED TO PRODUCE OUTFLOW WINDS WHICH WILL EVENTUALLY
GENERATE NEW STORMS OVER THE VALLEY FLOOR...MAINLY AFTER 00Z. ENOUGH
UNCERTAINTY REMAINS THAT VICINITY THUNDERSTORM PHRASING WAS USED IN
THE TAFS AS OPPOSED TO TEMPO OR PREVAILING TSRA. ENOUGH MOISTURE IS
AVAILABLE IN THE ATMOSPHERE THAT STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY REDUCED VISIBILITY IN HEAVY RAIN. IF STRONG STORMS MANAGE TO
FORM OVER PINAL COUNTY...THEN LARGE AREAS OF DUST ARE POSSIBLE BUT
PROBABLY ANY BLOWING DUST WILL TEND TO BE PATCHY. LINGERING DEBRIS
CLOUDS AND SHOWERS ARE QUITE POSSIBLE THROUGH THE OVERNIGHT HOURS.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 01Z WITH MOST OF
THE ACTIVITY FINISHED BY 07Z. HOWEVER...LINGERING DEBRIS SHOWERS AND
CLOUDS POSSIBLE OVERNIGHT. ENOUGH UNCERTAINTY REMAINS AT ANY GIVEN
TAF SITE THAT VICINITY THUNDERSTORM PHRASING WAS USED AS OPPOSED TO
TEMPO OR PREVAILING TSRA. ENOUGH MOISTURE IS AVAILABLE IN THE
ATMOSPHERE THAT STORMS WILL BE CAPABLE OF PRODUCING LOCALLY REDUCED
VISIBILITY IN HEAVY RAIN ALONG WITH STRONG WINDS. IF STRONG ENOUGH STORMS
MANAGE TO FORM...THEN LARGE AREAS OF DUST ARE POSSIBLE BUT PROBABLY
ANY BLOWING DUST WILL TEND TO BE PATCHY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...SATURDAY THROUGH WEDNESDAY...ATMOSPHERIC MOISTURE
WILL DECLINE FROM WEST TO EAST OVER THE WEEKEND. THIS WILL CONFINE
STORM CHANCES TO SOUTH-CENTRAL ARIZONA...MAINLY THE HIGHER
TERRAIN...THROUGH THE FIRST HALF OF NEXT WEEK. HUMIDITIES WILL BE A
BIT LOWER AS WELL WITH MAX TEMPERATURES A BIT ABOVE NORMAL. WINDS
WILL FOLLOW FAMILIAR WARM SEASON PATTERNS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ/PERCHA
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 29, 6:14 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST WED JUL 29 2015

AZZ024-300200-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
614 PM MST WED JUL 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA AND WESTERN GILA COUNTIES

UNTIL 700 PM MST

AT 612 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BALLANTINE TRAILHEAD...DEVELOPING TOWARDS THE SOUTH AT 15 MPH.
THE STORM MAY AFFECT MOTORISTS ON HIGHWAY 87 SOUTH OF SUNFLOWER.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM IN
ADDITION TO LOCALLY VERY HEAVY RAIN AND SHARPLY REDUCED VISIBILITIES
DUE TO HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
BALLANTINE TRAILHEAD...ROUND VALLEY AND SUNFLOWER.

LAT...LON 3393 11157 3392 11137 3370 11133 3370 11156
TIME...MOT...LOC 0112Z 347DEG 12KT 3373 11145

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pinal

When
July 29, 6:30 PM MST to 9:00 PM MST
Where
Pinal County, 1.38 mi N of Superior
Reported by
Trained Spotter
Coordinates
33.300, -111.100

Thunderstorms developed across the central deserts during the evening hours on July 29th and they produced locally heavy rainfall in the community of Superior. At about 1900MST, a trained weather spotter 1 mile northeast of Superior measured 0.75 inches of rainfall, most of which fell within a 30 minute period. The heavy rain led to the issuance of a Small Stream Flood Advisory for portions of the central deserts including northern Pinal County. No flash flooding was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585224.